Alert archive / Arizona / Red Flag Warnings in 2019

Red Flag Warning 4, NWS Tucson, AZ

April 28, 20196 counties in Arizona

NWS Tucson, AZ issued this red flag warning at Apr 28, 2019, 1:09 PM MST for 6 counties in Arizona. It took effect at Apr 29, 2019, 12:00 PM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 28, 2019, 1:09 PM MST (20:09 UTC)
In effect from
Apr 29, 2019, 12:00 PM MST
Expired
Apr 29, 2019, 7:00 PM MST
In force
7 hr
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 8.2 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2019-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2019-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

556 
WWUS85 KTWC 282009
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
109 PM MST Sun Apr 28 2019

AZZ151-152-291200-
/O.NEW.KTWC.FW.W.0004.190429T1900Z-190430T0200Z/
Arizona Fire Weather Zone 151
Eastern Pima County-Southeastern Pinal County-
Santa Cruz County-Western Cochise County-
Coronado NF-TDC-Arizona Fire Weather Zone 152
Southern Greenlee County-Central and Eastern Cochise County-
Southern Graham County-Southern San Carlos Apache Nation-
109 PM MST Sun Apr 28 2019

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MST MONDAY FOR
STRONG AND GUSTY SOUTHWEST WINDS AND LOW RELATIVE HUMIDITY FOR 
THE SOUTHERN PORTION OF FIRE WEATHER ZONE 151 AND THE SOUTHERN AND
EASTERN PORTION OF FIRE WEATHER ZONE 152...

The National Weather Service in Tucson has issued a Red Flag
Warning, which is in effect from noon to 7 PM MST Monday. 

* AFFECTED AREA...The southern portion of Fire weather zone 151 
  and the southern and eastern portion of Fire weather zone 152.

* TIMING...Noon to 7 PM MST Monday. 

* WINDS...Sustained 20-foot southwesterly winds of 15 to 25 mph 
  with gusts to 40 mph. 

* RELATIVE HUMIDITY...10 to 15 percent.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
4 follow-up statements
493 
WWUS85 KTWC 290822
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
122 AM MST Mon Apr 29 2019

AZZ151-152-300300-
/O.EXT.KTWC.FW.W.0004.190429T1900Z-190430T0300Z/
Arizona Fire Weather Zone 151
Eastern Pima County-Southeastern Pinal County-
Santa Cruz County-Western Cochise County-
Coronado NF-TDC-Arizona Fire Weather Zone 152
Southern Greenlee County-Central and Eastern Cochise County-
Southern Graham County-Southern San Carlos Apache Nation-
122 AM MST Mon Apr 29 2019

...RED FLAG WARNING NOW IN EFFECT FROM NOON TODAY TO 8 PM MST
THIS EVENING FOR STRONG AND GUSTY SOUTHWEST WINDS AND LOW
RELATIVE HUMIDITY FOR THE SOUTHERN PORTION OF FIRE WEATHER ZONE
151 AND THE SOUTHERN AND EASTERN PORTION OF FIRE WEATHER ZONE
152...

* AFFECTED AREA...The southern portion of Fire weather zone 151 
  and the southern and eastern portion of Fire weather zone 152. 

* TIMING...Noon to 8 PM MST this evening.

* WINDS...Sustained 20-foot southwesterly winds of 20 to 25 mph
  with gusts to 45 mph.

* RELATIVE HUMIDITY...10 to 17 percent.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit weather.gov/Tucson
  and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
667 
WWUS85 KTWC 291556
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
856 AM MST Mon Apr 29 2019

AZZ151-152-300200-
/O.EXT.KTWC.FW.W.0004.190429T1900Z-190430T0200Z/
Arizona Fire Weather Zone 151
Eastern Pima County-Southeastern Pinal County-
Santa Cruz County-Western Cochise County-
Coronado NF-TDC-Arizona Fire Weather Zone 152
Southern Greenlee County-Central and Eastern Cochise County-
Southern Graham County-Southern San Carlos Apache Nation-
856 AM MST Mon Apr 29 2019

...RED FLAG WARNING NOW IN EFFECT FROM NOON TODAY TO 7 PM MST
THIS EVENING FOR STRONG AND GUSTY SOUTHWEST WINDS AND LOW RELATIVE
HUMIDITY FOR THE SOUTHERN PORTION OF FIRE WEATHER ZONE 151 AND THE
SOUTHERN AND EASTERN PORTION OF FIRE WEATHER ZONE 152...

* AFFECTED AREA...The southern portion of Fire weather zone 151 
  and the southern and eastern portion of Fire weather zone 152.

* TIMING...Noon to 7 PM MST this evening.

* WINDS...Sustained 20-foot southwesterly winds of 15 to 25 mph
  with gusts to 40 mph. Higher speeds will occur in the mountains.

* RELATIVE HUMIDITY...10 to 16 percent.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit
  weather.gov/Tucson and click on the Detailed Hazards Icon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
205 
WWUS85 KTWC 292158
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
258 PM MST Mon Apr 29 2019

AZZ151-152-300200-
/O.CON.KTWC.FW.W.0004.000000T0000Z-190430T0200Z/
Arizona Fire Weather Zone 151
Eastern Pima County-Southeastern Pinal County-
Santa Cruz County-Western Cochise County-
Coronado NF-TDC-Arizona Fire Weather Zone 152
Southern Greenlee County-Central and Eastern Cochise County-
Southern Graham County-Southern San Carlos Apache Nation-
258 PM MST Mon Apr 29 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING
FOR STRONG AND GUSTY SOUTHWEST WINDS AND LOW RELATIVE HUMIDITY
FOR THE SOUTHERN PORTION OF FIRE WEATHER ZONE 151 AND THE
SOUTHERN AND EASTERN PORTION OF FIRE WEATHER ZONE 152...

* AFFECTED AREA...The southern portion of Fire weather zone 151 
  and the southern and eastern portion of Fire weather zone 152. 

* TIMING...Until 7 PM MST this evening.

* 20-FOOT WINDS...Southwest 15 to 25 mph with gusts to 40 mph. 
  Higher speeds will occur in the mountains.

* RELATIVE HUMIDITY...10 to 16 percent.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
409 
WWUS85 KTWC 300206
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
706 PM MST Mon Apr 29 2019

AZZ151-152-300315-
/O.EXP.KTWC.FW.W.0004.000000T0000Z-190430T0200Z/
Arizona Fire Weather Zone 151
Eastern Pima County-Southeastern Pinal County-
Santa Cruz County-Western Cochise County-
Coronado NF-TDC-Arizona Fire Weather Zone 152
Southern Greenlee County-Central and Eastern Cochise County-
Southern Graham County-Southern San Carlos Apache Nation-
706 PM MST Mon Apr 29 2019

...RED FLAG WARNING HAS EXPIRED FOR FOR STRONG AND GUSTY SOUTHWEST 
WINDS AND LOW RELATIVE HUMIDITY FOR THE SOUTHERN PORTION OF FIRE 
WEATHER ZONE 151 AND THE SOUTHERN AND EASTERN PORTION OF FIRE 
WEATHER ZONE 152...

Gusty winds continued to diminish in speed this evening and
relative humidity values have increased above critical fire
weather levels. Thus, the Red Flag Warning was allowed to expire
on time. 

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this red flag warning went out at Apr 28, 4:20 AM MST, 8 hours 49 minutes earlier.

Area forecast discussion, Apr 28, 4:20 AM MST, 8 hours 49 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
420 AM MST Sun Apr 28 2019

.SYNOPSIS...Dry conditions with warmer than normal temperatures
Sunday. A low pressure system will move across the area Monday. This
system will bring strong and gusty winds, patchy blowing dust, and
isolated to scattered showers with a few thunderstorms. Cooler
temperatures areawide Tuesday with lingering showers across the
White Mountains. Dry conditions with a warming trend Wednesday into
Friday.

&&

.DISCUSSION...Thin high clouds passing through as upper ridge
continues to weaken overhead. Still looking at a warm late April
day with highs running 5-7 degrees above normal.

Satellite imagery this morning also showed a closed upper low
around 30N/128W or about 1000 miles west of Tucson. This system
will be near the southern California coast tonight and then open
up and lift across Arizona on Monday into Tuesday morning. Main
impacts from this system will bring strong gusty winds on Monday,
where wind advisories may need to be hoisted by later shifts, and
a chance of showers and thunderstorms starting later tonight west
of Tucson and then mainly north and northeast of Tucson Monday
into Tuesday morning. Patchy blowing dust also possible on Monday.

Dry westerly flow Wednesday through Friday although latest
GFS/GEFS show a back door cold front bringing an increase in
moisture along the AZ/NM border. Can't rule out a few showers,
thus have very low end PoPs for Friday far eastern areas.

Cooler temperatures Monday and Tuesday then warming trend through
next weekend.

&&

.AVIATION...Valid through 29/12Z.
Scattered thin high clouds above 20k ft AGL. Surface wind this
afternoon wly/nwly 5-15 kts with gusts near 20 kts otherwise
variable in direction mainly under 10 kts at other times. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Expect strong and gusty winds Monday as a weather
system moves eastward across southeast Arizona. Localized Red Flag
Warning criteria may occur Monday afternoon and early Monday
evening, mostly near the New Mexico state line. This system will
also bring isolated to scattered showers with a slight chance of
thunderstorms, particularly west to northeast of Tucson. Otherwise,
dry conditions into next Saturday. After the wind event Monday, some
occasional gusts will occur during the afternoon hours Tuesday
through Thursday due to daytime heating. Somewhat stronger winds
should return next Friday and Saturday.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 1:04 PM MSTWind AdvisoryTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz30 hr

Nearby

Red Flag Warnings in Arizona, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.